Tornadoes · United States · Iowa · 2024

Unrated tornado, Newton to Newton Muni Arpt, Iowa, June 25, 2024

From Newton to Newton Muni Arpt, this Unrated tornado ran 0.3 miles across Jasper County on June 25, 2024, touching down at 4:32 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 25, 2024
Touchdown
4:32 PM CDT (21:32 UTC)
Lifted
4:34 PM CDT (21:34 UTC)
On the ground
2 minutes
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Jasper County
Touchdown point
41.723, -93.111
Lift-off point
41.723, -93.105
Record number
2406251532-01

What the Weather Service recorded

Scattered convection occurred throughout the day across the area as a weak cold front dropped slowly south across the area. By afternoon the front had largely stalled near the I-80 corridor and more vigorous convection developed along the front, fed by high instability exceeding 3000 J/kg and steep mid level lapse rates of 7 to 8 C/km. Storms first began near Newton and then back built towards the west along the boundary through the evening. Storms produced large hail and stretching resulted in a huge number of funnel clouds, including pictures with a least visible at the same time. Later in the evening a wave across Nebraska moved into Iowa, sweeping east along the instability gradient that the earlier evening convection developed on. A few damaging wind gusts occurred with this line of storms, however it remained sub severe most of the night.

This tornado was observed by several individuals and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.

This tornado was posted on social media and remained in rural cropland. No damage indicators were impacted, hence the EFU rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 25, 2:49 PM CDT, 1 hour 43 minutes earlier. Its key messages:

  • Strong to a few severe storms late afternoon into the evening with main concern from large hail, damaging winds and locally heavy rainfall central and south.
  • Larger complex of storms overnight across southwest half of Iowa with damaging winds main concern.
  • Hydrologic discussion below main discussion details ongoing river flooding and future locally heavy rainfall potential
  • Drying out this weekend with more seasonal temperature and humidity this weekend
Area forecast discussion, Jun 25, 2:49 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong to a few severe storms late afternoon into the evening
  with main concern from large hail, damaging winds and locally
  heavy rainfall central and south.

- Larger complex of storms overnight across southwest half of
  Iowa with damaging winds main concern.

- Hydrologic discussion below main discussion details ongoing
  river flooding and future locally heavy rainfall potential

- Drying out this weekend with more seasonal temperature and
  humidity this weekend

&&

.DISCUSSION...
Issued at 248 PM CDT Tue Jun 25 2024

Boundary has settled down into the state this afternoon with
lingering isolated convection into southern Iowa.  Temperatures have
once again climbed into the low 90s over the southern two-thirds of
Iowa outside the areas with clouds with heat index values hovering
around 100 in most locations in central and southern Iowa. The
convection in the south has persisted but coverage has slowly been
decreasing into the early afternoon with a bit of a col region in
the low levels moving into southern Iowa.  However, another weak
wave is currently over the Nebraska Sandhills and is forecast to
move southeast into tonight helping to produce the upcoming weather
across the state.  Instability is once again very strong with the
high dewpoints and temperatures but is still be suppressed by
relatively warm mid level temperatures.  CAMS have continued to
produce some isolated to scattered convection starting late this
afternoon near the boundary in an east west corridor across the
central portion of the state.  Low level shear is relatively weak
and the main concern with these storms will be large hail with the
initial updrafts and then possible strong to severe wind gusts as
the storms mature. There is the possibility of a brief tornado
during the development stage, but given the weak surface flow and
low level shear, this threat remains very limited. However, with the
high amounts of moisture, the storms may also produce locally heavy
rainfall and perhaps an isolated flash flood event, but widespread
heavy rainfall is not anticipated with these storms.

As the evening progresses, the weak wave in Nebraska moves east with
additional convection developing in eastern Nebraska into western
Iowa.  The HRRR has been steadfast since late yesterday in
organizing this convection into a line and pushing it southeast
through central and southern Iowa tonight along the instability
gradient.  More recently, the larger scale models also indicate an
MCS developing as the low level jet intensifies this evening and
passing through the state in similar fashion into tonight.
Therefore, have increased the PoPs through this evening into the
early morning hours central and south in anticipation of this
convective system.  Damaging winds will be the primary threat with
the storms with hail as a secondary.  The 0-3KM shear vector is
marginal at 25-30kts, therefore any QLCS tornado threat may be
somewhat limited.  Otherwise, the other concern will be from heavy
rainfall although the progressive nature of the system is likely to
limit the overall flash flooding threat.  This activity departs the
south towards daybreak on Wednesday with drier and cooler air
arriving from the north.

Quiet conditions are then forecast through Wednesday into much of
Thursday morning as subsidence and a drier airmass remain in place
across much of the state.  However, warm advection and increasing
theta-e advection by later in the day and particularly Thursday
night into early Friday is likely to lead to widespread convection
into Iowa, particularly across the southern half of Iowa.  Some
redevelopment of storms may occur in the far south on Friday
afternoon prior to a front passing through the entire forecast area,
but it appears that a good portion of the area should remain dry.
Cooler and drier conditions return for the weekend with relatively
pleasant weather for outdoor activity.  A return to more active
weather is then anticipated into next week as upper flow becomes
more west to southwest across the western half of the CONUS.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1249 PM CDT Tue Jun 25 2024

Anticipate convection becoming more widespread late this
afternoon into the overnight across central and southern Iowa
with local MVFR to IFR conditions in and around the showers and
storms. Mainly VFR conditions across northern Iowa. Conditions
are expected to improve by Wednesday morning as the storms move
southeast and drier air arrives in the state. Surface winds
remain light and variable but will be gusty in and around
storms. The winds become northerly and increase by Wednesday
morning behind a cold front.

&&

.HYDROLOGY...
Issued at 248 AM CDT Tue Jun 25 2024

Moderate to record river flooding is occurring or is forecast on the
West Fork Des Moines River, mainstem Des Moines River and parts of
the Cedar River basin. The greatest immediate concern is river
forecasts from the Humboldt area down to Fort Dodge. The crest may
come in lower than expected but still significant. We continue to
assess the data including real-time, in-situ river flow measurements
made by our partners at the U.S. Geological Survey (USGS) which
help us in the river forecast process. Some of the USGS staff endure
dangerous conditions to make these measurements because they
sometimes require wading or boating into the floodwaters and swift
currents.

NASA SPoRT relative soil moisture (RSM) continues to show more
limited capacity over northern Iowa mainly north of U.S. Highway 20.
Fortunately, much of the rainfall for later today into tonight is
forecast to fall south of Highway 20 where RSM is lower/more
capacity is available. This is also where USGS daily and 7 day
streamflows shows river basins in the normal percentile versus
northern Iowa at much above of high streamflows. Thus, again
suggesting some capacity for rainfall that falls later today into
tonight.

The next chance for rainfall will be later Thursday through Friday
night. It remains to be seen what kind of flash flood risk may
result with the latest WPC excessive rainfall outlook at slight (2
out of 4) for a good portion of Iowa. While the experimental
Hydrologic Ensemble Forecasting Service (HEFS) based on GEFS QPF
points to mainly within bank rises at the 10% chance exceedance
level, it will depend on where and how much rain falls in the
basins. This will ultimately determine whether a given river
response is a quicker rise, higher or prolonged crest, or a slower
fall.

Make sure to stay up to date on the latest forecasts and river
information, avoid flooded areas and rivers, and never drive around
barricades or through flooded areas.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for IAZ070-081-082-
092>094.

&&

DISCUSSION...Cogil
AVIATION...Cogil
HYDROLOGY...Zogg
Hazardous weather outlook, Jun 25, 4:00 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
400 PM CDT Tue Jun 25 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-071>075-
083>086-095>097-262100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Clarke-Lucas-Monroe-
Wapello-Wayne-Appanoose-Davis-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are expected at times from late this
afternoon through tonight, primarily near to south of Highway 20.
Severe storms are possible during this time with damaging winds
and large hail the primary threats with initial storms into this
evening, and damaging wind gusts possible in a secondary round
overnight. Locally heavy rainfall and a few tornadoes may also be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

IAZ070-081-082-092>094-262100-
Cass-Adams-Union-Taylor-Ringgold-Decatur-
400 PM CDT Tue Jun 25 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area this afternoon and
evening. Please visit weather.gov/dmx for more details.

Scattered thunderstorms are expected at times from late this
afternoon through tonight. Severe storms are possible during this
time with damaging winds and large hail the primary threats with
initial storms into this evening, and damaging wind gusts
possible in a secondary round overnight. Locally heavy rainfall
and a few tornadoes may also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return to the forecast at times from late
Thursday through Friday. Heavy rain will be possible during this
time. The potential for any severe thunderstorm hazards will be
better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into evening.

In the hours before

Special weather statement, Jun 25, 4:02 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Des Moines IA
402 PM CDT Tue Jun 25 2024

IAZ044>050-057>062-070>075-252315-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-
Including the cities of Denison, Carroll, Jefferson, Boone, Ames,
Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon,
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee,
Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart,
Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk,
Carlisle, Pella, Knoxville, and Oskaloosa
402 PM CDT Tue Jun 25 2024

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

A weak boundary is sitting east west across central Iowa. Showers
and isolated thunderstorms are possible this afternoon. Due to the
amount of heat and humidity in the air, some funnel clouds or a
brief weak tornado is possible this afternoon and early evening.

WHAT...Funnel clouds are possible due to current atmospheric
conditions. These funnel clouds are typically brief, drop only a
few hundred feet from the cloud base, and rarely become a tornado
or cause damage.

WHERE...Counties across Central Iowa

WHEN...4 to 8 pm

IMPACTS...None expected with funnel clouds but if a brief tornado
occurs, then some damage will be possible.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...If a funnel cloud is spotted,
report it to the National Weather Service. If a tornado warning
becomes necessary to be issued, take appropriate action and seek
shelter immediately.

REV
Local storm report, Jun 25, 4:32 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
432 PM CDT Tue Jun 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Funnel Cloud     1 NE Lambs Grove        41.71N 93.06W
06/25/2024                   Jasper             IA   Storm Chaser

&&

MP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

9.5 hours before the tornado, 217 km from the path. June 25, 2024.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2135 joules per kilogram, CIN -175, lifted condensation level 1274 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 478 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2135 J/kg
Mixed-layer CIN
-175 J/kg
Surface CAPE
2781 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.4
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Newton Municipal (TNU), 9 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 51 km away, was scanning. The volume nearest the touchdown began at 21:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of June 25, 2024

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 252:25 AM CDTEF1Menominee, WI9.083
June 254:41 PM CDTUnratedJasper, IA0.650
June 254:48 PM CDTUnratedPolk, IA0.130
June 255:03 PM CDTEF1Jackson, IA0.950
June 255:25 PM CDTEF0Linn, IA0.550
June 255:30 PM CDTUnratedJones, IA0.110
June 255:50 PM CDTUnratedJones, IA0.810
June 256:11 PM CDTEF0Madison, NE1.850
June 256:24 PM CDTEF0Madison, IA1.450$2,000
June 256:49 PM CDTUnratedMadison, IA0.230
June 256:51 PM CDTUnratedMadison, NE0.530
June 258:47 PM MDTEF3Grant, NE40.05001

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.